Skip to main content Accessibility help
×
Home
  • Print publication year: 2011
  • Online publication date: July 2011

Finite groups of Lie type and their representations

Summary

This article is a slightly expanded account of the series of four lectures I gave at the conference. It is intended as a (non-comprehensive) survey covering some important aspects of the representation theory of finite groups of Lie type, where the emphasis is put on the problem of labelling the irreducible representations and of finding their degrees. All three cases are covered, representations in characteristic zero, in defining as well as in non-defining characteristics.

The first section introduces various ways of defining groups of Lie type and some classes of important subgroups of them. The next three sections are devoted to the representation theory of these groups, each section covering one of the three cases.

The lectures were addressed at a broad audience. Thus on the one hand, I have tried to introduce even the most fundamental notions, but on the other hand, I have also tried to get right to the edge of today's knowledge in the topics discussed. As a consequence, the lectures were of a somewhat inhomogeneous level of difficulty. In this article I have omitted the most introductory material. The reader may find all background material needed from representation theory in the textbook [51] by Isaacs.

For this survey I have included a few more examples, as well as most of the references to the results presented in my talks.

References
[1] J., An and G., Hiss, Restricting the Steinberg character in finite symplectic groups, J. Group Theory 9 (2006), 251–264.
[2] H. H., Andersen, J. C., Jantzen and W., Soergel, Representations of quantum groups at a pth root of unity and of semisimple groups in characteristic p: independence of p, Astérisque No. 220 (1994), 321 pp.
[3] S., Ariki, On the decomposition numbers of the Hecke algebra of G(m, 1, n), J. Math. Kyoto Univ. 36 (1996), 789–808.
[4] A. A., Beilinson, G., Lusztig and R., MacPhersonA geometric setting for the quantum deformation of GLn, Duke Math. J. 61 (1990), 655–677.
[5] C., Bonnafé and R., Rouquier, Catégories dérivées et variétés de Deligne-Lusztig, Publ. Math. Inst. Hautes Études Sci. 97 (2003), 1–59.
[6] R., Brauer and C., Nesbitt, On the modular characters of groups, Ann. of Math. 42 (1941), 556–590.
[7] J., Brundan, R., Dipper and A., Kleshchev, Quantum linear groups and representations of GLn (Fq), Mem. Amer. Math. Soc. 149 (2001), no. 706.
[8] M., Cabanes and M., Enguehard, Representation theory of finite reductive groups, (CUP, Cambridge 2004).
[9] R. W., Carter, Simple groups of Lie type, (John Wiley & Sons, London-New York-Sydney 1972).
[10] R. W., Carter, Finite groups of Lie type: Conjugacy classes and complex characters, (John Wiley & Sons, Inc., New York 1985).
[11] C., Chevalley, Sur certains groupes simples, Tôhoku Math. J. 7 (1955), 14–66.
[12] Séminaire C., Chevalley, 1956–1958. Classification des groupes de Lie algébriques, 2 vols., (Secrétariat mathématique, 11 rue Pierre Curie, Paris 1958), ii+166 + ii+122 pp.
[13] J. H., Conway, R. T., Curtis, S. P., Norton, R. A., Parker and R. A., Wilson, Atlas of Finite Groups, (Oxford University Press, Eynsham, 1985).
[14] P., Deligne and G., Lusztig, Representations of reductive groups over finite fields, Ann. of Math. 103 (1976), 103–161.
[15] F., Digne and J., Michel, Representations of finite groups of Lie type, London Math. Soc. Student Texts 21, (CUP, Cambridge 1991).
[16] R., Dipper, On the decomposition numbers of the finite general linear groups, Trans. Amer. Math. Soc. 290 (1985), 315–344.
[17] R., Dipper, On the decomposition numbers of the finite general linear groups, II, Trans. Amer. Math. Soc. 292 (1985), 123–133.
[18] R., Dipper and J., Du, Harish-Chandra vertices, J. Reine Angew. Math. 437 (1993), 101–130.
[19] R., Dipper and G. D., James, Representations of Hecke algebras of general linear groups, Proc. London Math. Soc. 52 (1986), 20–52.
[20] R., Dipper and G. D., James, Identification of the irreducible modular representations of GLn(q), J. Algebra 104 (1986), 266–288.
[21] R., Dipper and G. D., James, The q-Schur algebra, Proc. London Math. Soc. 59 (1989), 23–50.
[22] R., Dipper, M., Geck, G., Hiss and G., Malle, Representations of Hecke algebras and finite groups of Lie type, in Algorithmic algebra and number theory (Heidelberg, 1997) (B. H., Matzat et al., eds.), (Springer-Verlag, Berlin 1999), 331–378.
[23] J., Du, A note on quantized Weyl reciprocity at roots of unity, Algebra Colloq. 2 (1995), 363–372.
[24] K., Erdmann, Decomposition numbers for symmetric groups and composition factors of Weyl modules, J. Algebra 180 (1996), 316–320.
[25] P., Fong and B., Srinivasan, The blocks of finite general linear and unitary groups, Invent. Math. 69 (1982), 109–153.
[26] P., Fong and B., Srinivasan, Brauer trees in GL(n, q), Math. Z. 187 (1984), 81–88.
[27] P., Fong and B., Srinivasan, The blocks of finite classical groups, J. Reine Angew. Math. 396 (1989), 122–191.
[28] P., Fong and B., Srinivasan, Brauer trees in classical groups, J. Algebra 131 (1990), 179–225.
[29] M., Geck, On the decomposition numbers of the finite unitary groups in non-defining characteristic, Math. Z. 207 (1991), 83–89.
[30] M., Geck, Generalized Gelfand-Graev characters for Steinberg's triality groups and their applications, Comm. Algebra 19 (1991), 3249–3269.
[31] M., Geck, Brauer trees of Hecke algebras, Comm. Algebra 20 (1992), 2937–2973.
[32] M., Geck, Basic sets of Brauer characters of finite groups of Lie type, II, J. London Math. Soc. 47 (1993), 255–268.
[33] M., Geck and G., Hiss, Basic sets of Brauer characters of finite groups of Lie type, J. Reine Angew. Math. 418 (1991), 173–188.
[34] M., Geck and G., Hiss, Modular representations of finite groups of Lie type in nondefining characteristic, in Finite reductive groups (Luminy, 1994) (M., Cabanes, ed.), Progr. Math., 141, (Birkhäuser Boston, Boston, MA 1997), 195–249.
[35] M., Geck and R., Rouquier, Centers and simple modules for Iwahori-Hecke algebras, in Finite reductive groups (Luminy, 1994) (M., Cabanes, ed.), Progr. Math., 141, (Birkhäuser Boston, Boston, MA 1997), 251–272.
[36] M., Geck, G., Hiss and G., Malle, Towards a classification of the irreducible representations in non-defining characteristic of a finite group of Lie type, Math. Z. 221 (1996), 353–386.
[37] J. A., Green, The characters of the finite general linear groups, Trans. Amer. Math. Soc. 80 (1955), 402–447.
[38] J. A., Green, Polynomial representations of GLn, Lecture Notes in Mathematics 830, (Springer-Verlag, Berlin-New York 1980).
[39] J., Gruber and G., Hiss, Decomposition numbers of finite classical groups for linear primes, J. Reine Angew. Math. 485 (1997), 55–91.
[40] ,Harish-Chandra, Eisenstein series over finite fields, in Functional analysis and related fields, (Springer-Verlag, New York 1970), 76–88.
[41] F., Himstedt, On the 2-decomposition numbers of Steinberg's triality groups 3D4(q), q odd, J. Algebra 309 (2007), 569–593.
[42] F., Himstedt and S., Huang, Character table of a Borel subgroup of the Ree groups 2F4(q2), LMS J. Comput. Math. 12 (2009), 1–53.
[43] G., Hiss, On the decomposition numbers of G2(q), J. Algebra 120 (1989), 339–360.
[44] G., Hiss and J., Shamash, 3-blocks and 3-modular characters of G2(q), J. Algebra 131 (1990), 371–387.
[45] G., Hiss and J., Shamash, 2-blocks and 2-modular characters of the Chevalley groups G2(q), Math. Comp. 59 (1992), 645–672.
[46] R. B., Howlett and G. I., Lehrer, Induced cuspidal representations and generalized Hecke rings, Invent. Math. 58 (1980), 37–64.
[47] R. B., Howlett and G. I., Lehrer, On Harish-Chandra induction for modules of Levi subgroups, J. Algebra 165 (1994), 172–183.
[48] J. E., Humphreys, Modular representations of classical Lie algebras and semi-simple groups, J. Algebra 19 (1971), 57–79.
[49] J. E., Humphreys, Linear algebraic groups, Graduate Texts in Mathematics, No. 21, (Springer-Verlag, New York-Heidelberg 1975).
[50] J. E., Humphreys, Modular representations of finite groups of Lie type, (CUP, Cambridge 2006).
[51] I. M., Isaacs, Character theory of finite groups, Corrected reprint of the 1976 original [Academic Press, New York], (AMS Chelsea Publishing, Providence, RI, 2006).
[52] N., Iwahori, On the structure of a Hecke ring of a Chevalley group over a finite field, J. Fac. Sci. Univ. Tokyo Sect. I 10 (1964), 215–236.
[53] G. D., James, The decomposition of tensors over fields of prime characteristic, Math. Z. 172 (1980), 161–178.
[54] G. D., James, The decomposition matrices of GLn (q) for n ≤ 10, Proc. London Math. Soc. 60 (1990), 225–265.
[55] C., Jansen, K., Lux, R. A., Parker and R. A., Wilson, An Atlas of Brauer Characters, (Oxford University Press, New York 1995).
[56] J. C., Jantzen, Zur Charakterformel gewisser Darstellungen halbeinfacher Gruppen und Lie-Algebren, Math. Z. 140 (1974), 127–149.
[57] J. C., Jantzen, Representations of algebraic groups, Second edition, (AMS, Providence, RI 2003).
[58] D., Kazhdan and G., Lusztig, Representations of Coxeter groups and Hecke algebras, Invent. Math. 53 (1979), 165–184.
[59] C., Köhler, Unipotente Charaktere und Zerlegungszahlen der endlichen Chevalleygruppen vom Typ F4, Dissertation, RWTH Aachen University, 2006.
[60] S., Lang, Algebraic groups over finite fields, Amer. J. Math. 78 (1956), 555–563.
[61] A., Lascoux, B., Leclerc and J.-Y., Thibon, Une conjecture pour le calcul des matrices de décomposition des algèbres de Hecke du type A aux racines de l'unité, C. R. Acad. Sci. Paris Sér. I 321 (1995), 511–516.
[62] A., Lascoux, B., Leclerc and J.-Y., Thibon, Canonical bases of q-deformed Fock spaces, Internat. Math. Res. Notices 1996, no. 9, 447–456.
[63] G., Lusztig, Irreducible representations of finite classical groups, Invent. Math. 43 (1977), 125–175.
[64] G., Lusztig, Some problems in the representation theory of finite Chevalley groups, in The Santa Cruz Conference on Finite Groups (Univ. California, Santa Cruz, Calif., 1979), Proc. Sympos. Pure Math., 37, (Amer. Math. Soc., Providence, R.I. 1980), 313–317.
[65] G., Lusztig, Characters of reductive groups over a finite field, Ann. Math. Studies 107, (Princeton University Press, Princeton, NJ 1984).
[66] G., Lusztig, On the representations of reductive groups with disconnected centre, in: Orbites unipotentes et représentations, I. Groupes finis et algèbres de Hecke, Astérisque 168 (1988), 157–166.
[67] H., Miyachi, Rouquier blocks in Chevalley groups of type E, Adv. Math. 217 (2008), 2841–2871.
[68] T., Okuyama and K., Waki, Decomposition numbers of Sp(4, q), J. Algebra 199 (1998), 544–555.
[69] T., Okuyama and K., Waki, Decomposition numbers of SU(3, q2), J. Algebra 255 (2002), 258–270.
[70] R., Ree, A family of simple groups associated with the simple Lie algebra of type (F4), Amer. J. Math. 83 (1961), 401–420.
[71] R., Ree, A family of simple groups associated with the simple Lie algebra of type (G2), Amer. J. Math. 83 (1961), 432–462.
[72] L., Solomon, The orders of the finite Chevalley groups, J. Algebra 3 (1966), 376–393.
[73] T. A., Springer, Linear algebraic groups, 2nd edition, (Birkhäuser, Boston 1998).
[74] R., Steinberg, A geometric approach to the representations of the full linear group over a Galois field, Trans. Amer. Math. Soc. 71 (1951), 274–282.
[75] R., Steinberg, Variations on a theme of Chevalley, Pacific J. Math. 9 (1959), 875–891
[76] R., Steinberg, Representations of algebraic groups, Nagoya Math. J. 22 (1963), 33–56.
[77] R., Steinberg, Lectures on Chevalley groups, Notes prepared by John, Faulkner and Robert, Wilson, (Yale University, New Haven, Conn. 1968).
[78] R., Steinberg, Endomorphisms of linear algebraic groups, (AMS, Providence, R.I. 1968).
[79] M., Suzuki, A new type of simple groups of finite order, Proc. Nat. Acad. Sci. U.S.A. 46 (1960), 868–870.
[80] J., Tits, Les “formes réelles” des groupes de type E6, Séminaire Bourbaki; 10e année: 1957/1958. Textes des conférences; Exposés 152 à 168; 2e èd. corrigée, Exposé 162, 15 pp. (Secrétariat mathématique, Paris 1958), 189 pp.
[81] M., Varagnolo and E., Vasserot, On the decomposition matrices of the quantized Schur algebra, Duke Math. J. 100 (1999), 267–297.
[82] D. L., White, The 2-decomposition numbers of Sp(4, q), q odd, J. Algebra 131 (1990), 703–725.
[83] D. L., White, Decomposition numbers of Sp(4, q) for primes dividing q±1, J. Algebra 132 (1990), 488–500.
[84] D. L., White, Decomposition numbers of Sp4(2a) in odd characteristics, J. Algebra 177 (1995), 264–276.
[85] D. L., White, Decomposition numbers of unipotent blocks of Sp6(2a) in odd characteristics, J. Algebra 227 (2000), 172–194.